Alert archive / Wyoming / Tornado Warnings in 2023

Tornado Warning 2, NWS Rapid City, SD

June 23, 2023Campbell County, Weston County, Wyoming

NWS Rapid City, SD issued this tornado warning at Jun 23, 2023, 6:26 PM MDT for Campbell County, Weston County, Wyoming. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 2023, 6:26 PM MDT (00:26 UTC)
Expired
Jun 23, 2023, 7:15 PM MDT
In force
49 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

Counties Campbell County, WY, Weston County, WY

The radar

The Rapid City radar (KUDX), 178 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 2:22 PM MDTTornado WatchSPC9 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2023-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1028 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2023-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1028 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1066 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.9
Supercell composite
7.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 23, 4:46 PM MDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 23, 4:46 PM MDT, 1 hour 40 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
446 PM MDT Fri Jun 23 2023

.DISCUSSION...(This Evening Through Friday)
Issued at 114 PM MDT Fri Jun 23 2023

Main concern over the forecast period will be the potential for
severe weather today into tonight. Upper low over the Great Basin
will approach the region this afternoon. Associated increase in
large scale forcing coupled with gradual daytime destabilization
along/south of a northward-moving frontal zone will promote the
development of convection. Initial convection may be discrete or in
clusters, but as broader ascent overspreads the region, gradual
upscale growth into one or more complexes/MCSs will become
increasingly likely. All hazards look possible.

WV imagery this afternoon indicates an upper low over the Great
Basin approaching the Rockies. Broad ascent is evident surrounding
the low. Vis/IR imagery reveals persistent stratus over portions of
northeastern WY and western SD transitioning to cu/stratocu with
daytime heating. Billow clouds indicate that a stable layer persists
over much of southwestern SD and extending southward into
northwestern NE in the wake of morning convection. Farther east,
skies are relatively clear owing to subsidence behind this
convection. With daytime heating, the position of a nearly
stationary synoptic front stretching from central SD southward into
northern NE and northwestward into northeastern WY is becoming
increasingly well-defined thru surface obs, but it is still somewhat
nebulous--partially due to modification from this morning's
convection. A warm, moist air mass is in place over much of western
SD, with dew points mostly in the 60s and temperatures in the upper
60s to mid/upper 70s. Slightly cooler over northeastern WY, with
temperatures in the 60s and dew points largely in the upper 50s.

Some northward retreat of the aforementioned front as a warm front
is anticipated this afternoon and evening. However, northward extent
of the surface unstable sector--particularly across western SD--is a
question mark. Within the unstable sector, SB/MLCAPE will likely
increase to 1-2 kJ/kg by 21z, potentially exceeding 2000 J/kg in
spots. Meanwhile, effective bulk shear magnitudes are broadly
anticipated to increase to 30-40 kt. Stronger deep-layer and low-
level shear are anticipated in the vicinity of the frontal zone and
potentially near the Black Hills owing to terrain-driven flow
modifications. This is reflected quite well in the 12z HREF mean
fields, which show a corridor of ~200 m2/s2 of 0-3-km SRH extending
from Fall River Co. eastward thru Jackson Co. by 22z, with second
localized maximum >200 m2/s2 in the vicinity of the northern Black
Hills. Collectively, the base state environment and localized
perturbations owing to terrain and the frontal zone will likely also
support a few areas of locally enhanced STP values of 1-2. Outside
of these areas of locally backed low-level flow and correspondingly
favorable hodographs for dominant right-moving supercells (at least
initially), hodographs this afternoon are relatively straight, which
could support splitting supercells and/or initially dominant left
movers. Combination of steepening midlevel lapse rates, fairly
strong deep-layer shear, and potentially strongly rotating updrafts,
could support some large/significant hail with discrete cells early
in the event. Upscale growth owing to increasing large-scale ascent
(as noted previously) and constructive cell interference with time
should promote a transition to primarily a damaging wind threat
later in the event (03z onward, if not earlier). Depending on the
northward extent of appreciable low-level buoyancy, a QLCS tornado
threat may evolve with time as 0-3-km shear vector magnitudes ahead
of any maturing QLCS increase to 30-40 kt. Given PWATs exceeding
130% of normal regionwide per 12z RAOBs, locally heavy rainfall and
flash flooding is also a concern--particularly in any locations
where training can occur and/or that have recently experienced heavy
rainfall (e.g., northern Crook County, Ziebach County, southeastern
Tripp County). Widespread issues are not currently anticipated given
that storms/complexes will be fairly progressive on the whole.

Forward speed of the upper low slows somewhat tomorrow as it
progresses eastward over the Dakotas. Lingering moisture and a
tightening pressure/height gradient on the backside of the system
will support another round of showers/storms--along with breezy
conditions--tomorrow. However, severe chances will decrease
significantly as surface buoyancy is largely shunted east of our
area and more stable midlevel lapse rates overspread the region. As
the upper low departs late in the weekend, dirty shortwave ridging
builds over the High Plains. Though PWATs are projected to briefly
drop below average on Sunday, model consensus suggests they will
return to near/above average by Monday. Thus, despite a somewhat
drier/warmer period owing to increased midlevel ridging, daily
chances for storms will continue. Troughing over the western CONUS
will likely expand eastward in the Tuesday/Wednesday time frame per
model consensus, which could support the return of a more active
pattern.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Saturday Evening)
Issued At 440 PM MDT Fri Jun 23 2023

Scattered to numerous thunderstorms, some strong to severe with
large hail and damaging wind gusts, will spread eastward across
northeastern Wyoming and western South Dakota during the rest of
afternoon and tonight. Low stratus will return behind the
thunderstorms with areas of IFR CIGS. Showers and thunderstorms
are expected during the day on Friday with AREAS MVFR/LCL IFR
conditions.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Sherburn
AVIATION...10
Hazardous weather outlook, Jun 23, 10:11 AM MDT, 8 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1011 AM MDT Fri Jun 23 2023

SDZ012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-071-
241300-
Butte-Northern Meade Co Plains-Ziebach-Northern Black Hills-
Northern Foot Hills-Rapid City-Southern Foot Hills-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson-
Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
1011 AM MDT Fri Jun 23 2023 /1111 AM CDT Fri Jun 23 2023/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is an enhanced risk (level 3 of 5) of severe thunderstorms
today, meaning that numerous severe storms are possible. Primary
hazards include hail greater than two inches in diameter and wind
gusts over 75 mph. Tornadoes are also possible. Heavy rain may
result in localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms on Saturday and Monday.
Organized severe thunderstorms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-241300-
Harding-Perkins-
1011 AM MDT Fri Jun 23 2023

This Hazardous Weather Outlook is for portions of northwestern
South Dakota.

.DAY ONE...Today and Tonight

There is a slight risk (level 2 of 5) of severe thunderstorms
today, meaning that scattered severe storms are possible. Primary
hazards include large hail and damaging wind gusts. Heavy rain
may result in localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms on Saturday and Monday.
Organized severe thunderstorms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jun 23, 5:14 PM MDT, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
514 PM MDT Fri Jun 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     Rain             1 SSW Deadwood          44.37N 103.73W
06/23/2023  M0.82 inch       Lawrence           SD   Public

&&
Special weather statement, Jun 23, 5:17 PM MDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Rapid City SD
517 PM MDT Fri Jun 23 2023

WYZ054-056-057-071-240015-
Northern Campbell WY-Northeastern Crook WY-Wyoming Black Hills WY-
Western Crook WY-
517 PM MDT Fri Jun 23 2023

...Strong thunderstorms will impact portions of northeastern Campbell
and northern Crook Counties through 615 PM MDT...

At 517 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles south of Biddle to 10 miles southwest
of Rockypoint to 11 miles southeast of Weston. Movement was northeast
at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Rockypoint around 530 PM MDT.

Other locations in the path of these storms include Lightning Flat,
Oshoto and New Haven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM MDT for northeastern
Wyoming.

&&

LAT...LON 4500 10533 4500 10431 4463 10428 4448 10527
      4479 10528 4499 10535
TIME...MOT...LOC 2317Z 228DEG 38KT 4495 10531 4479 10526 4448 10524

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Sherburn
Local storm report, Jun 23, 5:20 PM MDT, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
520 PM MDT Fri Jun 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     Hail             2 SE Fruitdale          44.65N 103.67W
06/23/2023  E1.00 inch       Butte              SD   Public

            Lots of hail about 6 inches deep.

&&

xx
Special weather statement, Jun 23, 5:20 PM MDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Rapid City SD
520 PM MDT Fri Jun 23 2023

WYZ055-240000-
Southern Campbell WY-
520 PM MDT Fri Jun 23 2023

...A strong thunderstorm will impact portions of southeastern
Campbell County through 600 PM MDT...

At 520 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wright, moving north at 35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Campbell County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 900 PM MDT for northeastern
Wyoming.

&&

LAT...LON 4365 10542 4367 10556 4412 10553 4404 10508
TIME...MOT...LOC 2320Z 198DEG 29KT 4376 10545

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Eagan
Local storm report, Jun 23, 5:29 PM MDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
529 PM MDT Fri Jun 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     Flash Flood      1 NNW Dwtn Spearfish    44.51N 103.86W
06/23/2023                   Lawrence           SD   Public

            Flooding along Spearfish Creek. Picnic tables are being
            washed downstream.

&&

xx
Local storm report, Jun 23, 6:13 PM MDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
613 PM MDT Fri Jun 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     Tornado          18 SE Wright            43.54N 105.27W
06/23/2023                   Campbell           WY   Trained Spotter

            Tornado struck North Antelope Mine.

&&

xx

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 6:30 PM MDTSevere Thunderstorm WarningUNRButte, Meade60 min
Jun 23, 6:42 PM MDTSevere Thunderstorm WarningUNRButte, Lawrence63 min
Jun 23, 6:51 PM MDTSpecial Weather StatementUNRHarding54 min
Jun 23, 6:55 PM MDTSevere Thunderstorm WarningUNROglala Lakota, Pennington65 min
Jun 23, 7:15 PM MDTSpecial Weather StatementUNROglala Lakota45 min
Jun 23, 7:24 PM MDTSevere Thunderstorm Warning Considerable damage threatUNRMeade66 min
Jun 23, 7:26 PM MDTSevere Thunderstorm WarningUNRCuster, Oglala Lakota, Pennington49 min
Jun 23, 7:33 PM MDTSevere Thunderstorm WarningUNRCuster, Meade, Pennington42 min
Jun 23, 7:38 PM MDTSevere Thunderstorm WarningUNRMeade67 min
Jun 23, 7:45 PM MDTSevere Thunderstorm WarningUNRHaakon, Jackson, Mellette60 min
Jun 23, 7:48 PM MDTSpecial Weather StatementUNRButte, Harding42 min
Jun 23, 7:55 PM MDTSevere Thunderstorm WarningUNRBennett, Jackson, Oglala Lakota, Pennington65 min
Jun 23, 8:13 PM MDTSevere Thunderstorm WarningUNRCuster, Meade, Pennington23 min
Jun 23, 8:14 PM MDTSpecial Weather StatementUNRHaakon46 min
Jun 23, 8:20 PM MDTSpecial Weather StatementUNRLawrence25 min
Jun 23, 8:20 PM MDTSevere Thunderstorm WarningUNRButte, Harding, Meade, Perkins70 min
Jun 23, 8:22 PM MDTSevere Thunderstorm WarningUNRHaakon, Pennington53 min
Jun 23, 8:36 PM MDTSevere Thunderstorm WarningUNRHaakon54 min
Jun 23, 8:42 PM MDTSevere Thunderstorm WarningUNRHaakon, Jackson, Mellette63 min
Jun 23, 8:45 PM MDTSevere Thunderstorm WarningUNRMeade36 min
Jun 23, 8:54 PM MDTSevere Thunderstorm WarningUNRJackson53 min
Jun 23, 8:56 PM MDTSevere Thunderstorm WarningUNRMeade, Ziebach64 min
Jun 23, 9:07 PM MDTFlash Flood WarningUNRMeade, Pennington6 hr
Jun 23, 9:19 PM MDTSpecial Weather StatementUNRFall River41 min
Jun 23, 9:27 PM MDTFlash Flood WarningUNRHaakon, Pennington5 hr
Jun 23, 9:34 PM MDTSevere Thunderstorm WarningUNRHaakon, Jackson42 min
Jun 23, 9:40 PM MDTSevere Thunderstorm WarningUNRHaakon, Jackson, Mellette35 min
Jun 23, 9:55 PM MDTSevere Thunderstorm WarningUNRJackson, Mellette35 min
Jun 23, 10:21 PM MDTSevere Thunderstorm WarningUNRJackson, Mellette54 min
Jun 23, 10:38 PM MDTSpecial Weather StatementUNRJackson52 min
Jun 23, 10:42 PM MDTSevere Thunderstorm WarningUNRTodd, Tripp63 min
Jun 23, 11:05 PM MDTAreal Flood WarningUNRMeade, Pennington3 hr
Jun 23, 11:15 PM MDTSevere Thunderstorm WarningUNRBennett, Jackson, Mellette, Todd60 min
Jun 23, 11:39 PM MDTSevere Thunderstorm WarningUNRMellette, Todd, Tripp36 min
Jun 24, 12:13 AM MDTSevere Thunderstorm WarningUNRMellette, Todd, Tripp47 min
Jun 24, 2:28 AM MDTAreal Flood AdvisoryUNRHaakon, Pennington12 hr
Jun 24, 2:58 AM MDTAreal Flood WarningUNRMeade, Pennington12 hr
Jun 23, 6:52 PM MDTTornado WarningUNRWeston38 min
Jun 23, 7:29 PM MDTSevere Thunderstorm WarningUNRWeston61 min
Jun 23, 7:42 PM MDTTornado WarningUNRWeston22 min

Nearby

Tornado Warnings in Wyoming, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.